MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED LAT STEM SIZE 2; STEM CEMENTLESS HA CAOTED

MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED LAT STEM SIZE 2; STEM CEMENTLESS HA CAOTED
Model Number 01.12.032
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 12/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 08-january-2021: lot 051660: (b)(4) items manufactured and released on 16-feb-2006.Expiration date: 31-dec-2010.No anomalies found related to the problem.To date, all items of the same lot have been already sold without any other reported event.Clinical evaluation performed by medacta medical affairs department: 9 years after tha the ceramic liner broke and was replaced with a new one.Shortly after this operation, the neck of the femoral stem fractured and this originated this failure report.It is very likely that the fracture of the ceramic liner, or possibly the revision operation, damaged the neck of the femoral stem and inititated a fatigue fracture.This could be verified through in-depth examination of the femoral stem.The fracture of femoral stem necks subsequent to revision surgeries where the femoral stem is left in situ is known and described in literature.We have no evidence that there is causality between the revision operation and the fracture of the neck but, based on our own experience, iit is highly probable.
 
Event or Problem Description
Revision surgery performed after about 10 years from the primary surgery due to femur bone fracture and the breakage of the stem neck.The patient already had many intermediate revision hip surgeries not involving the stem (the precedent to this revision surgery was a revision surgery for ceramic liner breakage).The removal of the explants performed on (b)(6) 2020 was done via posterior approach by a femoral flap.The acetabular shell was in good condition and was left in place.The ceramic liner was removed and replaced by a pe highcross inlay, the stem was replaced by a cementless stem and the femoral head was also replaced.
 
Event or Problem Description
Revision surgery performed after about 14 years from the primary surgery due to femur bone fracture and the breakage of the stem neck.The patient already had many intermediate revision hip surgeries not involving the stem.The removal of the explants performed on december 31st, 2020 was done via posterior approach by a femoral flap.The acetabular shell was in good condition and was left in place.The ceramic liner was removed and replaced by a pe highcross inlay, the stem was replaced by a cementless stem and the femoral head was also replaced.
 
Additional Manufacturer Narrative
Clinical evaluation perforemed by medacta medical affirs department.14 years after primary stem implantation in tha, the neck of the femoral stem fractured and this originated this failure report.In the meantime, the patient underwent several revision procedures, not all of them documented.Among them, at least one fracture of an unspecified ceramic inlay.It is very likely that the fracture of the ceramic liner, or possibly the revision operation, damaged the neck of the femoral stem and inititated a fatigue fracture.This could be verified through in-depth examination of the femoral stem.The fracture of femoral stem necks subsequent to revision surgeries where the femoral stem is left in situ is known and described in literature.We have no evidence that there is causality between the revision operation and the fracture of the neck but , based on our own experience, it is highly probable.Visual inspection performed by medacta r&d hip project manager: the femoral stem is fractured in 2 pieces in the neck portion: the proximal part is still connected to the ceramic femoral head, through a metallic sleeve.The ceramic femoral head has many scratches and gray signs that are probably due to the rubbing against metal surfaces, such as the fractured neck of the femoral stem.The proximal part of the neck has some scratches, with one deeper indentation on the top of the fractured zone.In particular a large burn halo it is visible on the top of the neck in correspondence of the fractured part.Also the stem part has the same scratches and a large burn halo.Looking at the fractured section, both on the neck and on the stem parts, waves of fatigue fracture are visibile coming out from the upper part of the neck, exactly where the burn halo is visible.It is assumable that the scratches on the neck have been created during the revision surgery of this patient but they are not the root cause of the reported fracture.The root cause of the event is likely the surface cracks that with time may lead to fracture of the involved region; the cracks are caused by some burns due to the electro-cutter or by some scratches during revision surgery.Based on the nature of the stem breakage and the visual inspection completed, it has been concluded that the fracture was triggered by surface damage, possibly due to interaction with a high-density power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments), that most likely happened during the revision.The batch record review does not indicate any potential manufacturing-related issue.

Brand Name
STEM: QUADRA-H CEMENTLESS, HA COATED LAT STEM SIZE 2
Common Device Name
STEM CEMENTLESS HA CAOTED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key11243438
Report Number3005180920-2021-00073
Device Sequence Number3718542
Product Code JDI
UDI-Device Identifier07630030802140
UDI-Public07630030802140
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K082792
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2010
Device Model Number01.12.032
Device Catalogue Number01.12.032
Device Lot Number051660
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2020
Supplement Date Received by Manufacturer12/29/2020
Initial Report FDA Received Date01/28/2021
Supplement Report FDA Received Date05/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;